Wyoming, 2022

High Wind in Wyoming, June 15, 2022

June 15, 2022 · NWS CYS · 1 event in 1 county or zone

A brief period of high winds returned to the Arlington and Elk Mountain areas along Interstate 80 during the morning of the 15th with gusts around 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds returned to the Arlington and Elk Mountain areas along Interstate 80 during the morning of the 15th with gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 15, 4:13 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 4:13 AM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
513 AM MDT Wed Jun 15 2022

.SHORT TERM...(Today through Thursday night)
Issued at 400 AM MDT Wed Jun 15 2022

Quieter weather is anticipated for the next few days relative to
the active period over the last several days. Main concerns are
the wind potential this morning followed by warming temperatures
resuming on Thursday.

Currently, GOES satellite imagery shows the sluggish upper level
low rotating over southern Saskatchewan this morning. A
deformation zone at 700-mb is located over central Nebraska, and
confluent flow is providing sufficient lift to continually
generate showers and thunderstorms. While very dry air has pushed
over our western counties, a narrow corridor of slightly higher
moisture air is confined to the SE corner of the CWA. There is
also some very minimal elevated instability present here which is
permitting some thunder. Increasing WNW flow aloft will clear the
lift and moisture out to the east by about 13z, bringing an end to
shower and storm activity.

Winds are expected to increase once again as the jet core shifts
overhead this morning. Generally expecting widespread wind gusts
of 30 to 40 MPH, but wind prone areas along the highways could see
gusts to 50 or 55 MPH. The higher peaks of the Snowy and Laramie
ranges could see gusts to 65 MPH, but held off on any wind
headlines since this round is expected to be more localized to the
mountain zones. While the GFS shows 60-kt winds over the north
Laramie range this morning, the downward omega is not terribly
impressive, nor is the cross-barrier pressure gradient.
Additionally, models show the MSLP minimum just east of the
barrier crest, which may act to inhibit the strong winds from
reaching further east like they did yesterday. However, the
surface trough ending up slightly further east could result in
gust winds along Interstate 25, so we will be watching this
closely through the day.

A gradual warming trend will begin today as the 500-mb trough
slowly shifts off to the northeast and ridging builds back into
the Rockies. Expect highs today to reach roughly 5F warmer than
yesterday, putting us fairly close to seasonal norms. Ridging
aloft strengthens quite a bit on Thursday, providing another boost
to temperatures. We will be looking at highs climbing back up into
the mid 80s to lower 90s across the area with precipitation
chances remaining limited. On the bright side, winds are expected
to be much lighter on Thursday. Light southeasterly flow in the
lower levels will improve moisture advection into the Nebraska
panhandle and allow dewpoints to return to the 40s.There could be
some instability creeping back in as well, but a lifting
mechanism appears to be lacking. Thus, models are keeping the area
mostly dry.

.LONG TERM...(Friday through Tuesday)
Issued at 400 AM MDT Wed Jun 15 2022

Starting off Friday...CWA will be under the influence of an upper
ridge. GFS 700mb temperatures +18C...so going to be a hot day
across southeast Wyoming and Nebraska Panhandle. Did go over
guidance a couple degrees.

Ridge axis shifts east Friday afternoon...opening the door for
south to southwest flow from the desert southwest. PWATs increase
to .8 inch across Carbon County Friday afternoon. So could see
some showers and storms out that way...but particularly the
mountains with the additional topographic lift.

PWATs remain high in this south to southwest flow into the
weekend. Saturday we see .8 to 1.0 inch PWATs forecast over the
entire CWA.

Perhaps our best day for showers and storms will be Sunday as an
upper shortwave moves into western Wyoming. PWATs in the Panhandle
over 1.5 inch Sunday afternoon. Still a ways out and things could
change...but would think we could see some heavy rain with these
higher PWATs. Need to be thinking of flash flooding in our burn
scars.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 510 AM MDT Wed Jun 15 2022

VFR conditions through the day today. Last batch of light showers
just about to clear KSNY this morning as they move east. Clear
skies across most of southeast Wyoming will then shift east into
the Panhandle. Gusty west winds today...but much lower than
yesterday.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Wed Jun 15 2022

Another day of near critical fire weather conditions is anticipated
today for much of the area. Since fuels remain in green-up, we are
not issuing any fire weather headlines at this time, but atmospheric
conditions will be near critical. Expect RH to drop to between 8 and
20% this afternoon, with the lowest values further south along the I-
80 corridor. Winds are not expected to be as strong as yesterday,
but breezy to windy conditions are expected. Gusts to 60 MPH are
possible this morning in the Snowy and Laramie ranges. Gusts of 30
to 40 MPH can be expected outside of the mountains. Winds will die
down this afternoon and become light overnight.

Higher dewpoints will start to creep into the NE panhandle with
light SE winds on Thursday, boosting RH despite climbing
temperatures. Little moisture will penetrate further west, so RH is
expected to drop to around 8 to 15% along and west of the Laramie
range. Luckily, Thursday's winds are expected to be much lighter.
Near record high temperatures are expected Friday and Saturday, but
moisture will be increasing from the southwest. Slight chances for
precipitation, mainly in the higher terrain, return for Friday, with
increasing chances for rainfall over the weekend as plentiful
moisture flows into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MN
Hazardous weather outlook, Jun 15, 2:58 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
358 AM MDT Wed Jun 15 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
358 AM MDT Wed Jun 15 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of gusty winds is expected today. Widespread gusts
of 30 to 40 MPH are likely, with gusts to 55 MPH possible in the
wind prone areas along Interstates 80 and 25.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warming temperatures continue through the weekend with near record
high temperatures possible Friday and Saturday. Chances for
precipitation increase through the weekend, starting in the higher
terrain on Friday and becoming more likely and widespread Saturday
and especially Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 15, 5:09 AM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
609 AM MDT Wed Jun 15 2022

WYZ104-106-110-116-152100-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Seminoe Dam, Bordeaux, Arlington,
Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo
609 AM MDT Wed Jun 15 2022

Strong, gusty winds expected through the early afternoon today for
wind prone of Southeast Wyoming. Gusts up to 55 MPH are possible
along Interstate 80 near Arlington and Elk Mountain, along
Interstate 80 near Vedauwoo, along Interstate 25 near Bordeaux,
and along US Highway 287 near Muddy Gap. Use caution if traveling
with light weight and high profile vehicles in these areas.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
June 15, 7:40 AM MST to 1:47 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts around 60 mph. WYDOT mesonet station Cooper Cove (WY24) along Interstate 80 measured maximum wind gust 7 miles east-southeast of Arlington. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 10 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022628.